Format

Send to

Choose Destination
Pediatr Neurol. 2012 Sep;47(3):216-8. doi: 10.1016/j.pediatrneurol.2012.05.013.

Acute, sustained chorea in children after supratherapeutic dosing of amphetamine-derived medications.

Author information

1
Department of Emergency Medicine, School of Medicine, University of California at Davis, Sacramento, CA 95817, USA. jonathan.ford@ucdmc.ucdavis.edu

Abstract

Amphetamine-derived medications are being prescribed with increasing frequency to younger pediatric patients to treat attention deficit hyperactivity disorder. Although choreiform movements were reported in adults with amphetamine abuse and in those under therapeutic treatment for attention deficit hyperactivity disorder, previous literature concerning the pediatric population is spare. We describe two children who developed chorea after ingesting amphetamine-derived medications prescribed to treat attention deficit hyperactivity disorder. Patient 1, a 10-year-old boy, accidently received an extra dose of lisdexamfetamine dimesylate the night before the onset of acute chorea involving his arms, legs, and trunk. Patient 2, an 8-month-old boy, accidentally ingested his stepbrother's mixed amphetamine salts (Adderall XR) and developed acute chorea. Benzodiazepines, diphenhydramine, benztropine, and opioids did not suppress the chorea in either case. The 10-year-old received haloperidol, which significantly improved his abnormal findings, and he returned to baseline in approximately 48 hours. The 8-month-old was observed in the pediatric intensive care unit, and his signs resolved by 72 hours. Our cases demonstrate that choreiform movements of sustained duration can occur in children with acute supratherapeutic ingestions of amphetamine-derived medications.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center